Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 87, NWS Little Rock, AR
NWS Little Rock, AR issued this severe thunderstorm warning at Apr 23, 2002, 6:28 AM CDT for Newton County, Arkansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2002, 6:28 AM CDT (11:28 UTC)
- Expired
- Apr 23, 2002, 7:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
County Newton County, AR
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2397 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
529
WUUS54 KLZK 231128
SVRLIT
ARC101-231215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
628 AM CDT TUE APR 23 2002
THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWTON COUNTY IN NORTH CENTRAL ARKANSAS
* UNTIL 715 AM CDT
* AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 11 MILES WEST OF MOSSVILLE...MOVING EAST AT
30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MOSSVILLE AROUND 640 AM CDT
SWAIN AROUND 645 AM CDT
NAIL AROUND 650 AM CDT
WAYTON AROUND 655 AM CDT
DEER AND CROSSROAD AROUND 700 AM CDT
COWELL AROUND 705 AM CDT
&&
THE MAIN THREAT WITH THIS STORM IS DIME SIZE HAIL OR LARGER. THE HAIL
MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN
ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS
UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.
LAT...LON 3596 9345 3587 9294 3574 9295 3574 9330
3578 9351 3588 9351
$$
54What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:18 AM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Apr 23, 3:18 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 318 AM CDT TUE APR 23 2002 UPDATE...SEVERE THUNDERSTORM WATCH 143 GOES INTO EFFECT AT 330 AM. ZONES WILL BE LATE DUE TO LAST MINUTE RECONFIGURING. COMPLICATED FORECAST THIS WEEK AS SPRING SEEMS TO HAVE FINALLY SPRUNG. EARLIER THIS MONTH...LARGE SCALE PATTERN TRANSITIONED FROM ONE TYPICAL OF LATE WINTER/EARLY SPRING TO ONE TYPICAL OF EARLY SUMMER. NOW...WE HAVE REGRESSED TO SPRING. SURFACE FRONT WHICH PASSED THROUGH SUNDAY ALREADY RETURNING NORTHWARD THROUGH CENTRAL TX THIS MORNING. SHORTWAVE READILY EVIDENT ON WATER VAPOR IMAGERY THIS MORNING OVER MO...WITH THUNDERSTORMS DEVELOPING ON THE TAIL OF THE WAVE ALONG THE KS/OK BORDER. THESE STORMS SHOULD FIND THEIR WAY INTO OUR CWFA BY MID MORNING...AND THEN WEAKEN SHORTLY THEREAFTER AS THEY MOVE AWAY FROM LOW LEVEL JET AXIS AND THE MO SHORTWAVE DEPARTS. CONSIDERABLE DIRECTIONAL SHEAR AND SUFFICIENT ELEVATED INSTABILITY SUGGEST MARGINALLY SEVERE HAIL POSSIBLE WITH THESE STORMS BEFORE THEY WEAKEN. CONVECTIVE DEBRIS CLOUDS AND THEIR EFFECTS ON TEMPERATURES SHOULD BE THE MAIN PROBLEMS THIS AFTERNOON AFTER THE STORMS WEAKEN. THIS EVENING AND TONIGHT...MESOETA PROGS ANOTHER ROUND OF STORMS TO FIRE OVER NORTHEAST OK NEAR LOW LEVEL JET AXIS AND ON NOSE OF STRONG SHORTWAVE APPROACHING FROM THE WEST. LOW LEVEL WIND FIELDS FORECAST TO BE MUCH MORE IMPRESSIVE WITH THIS ROUND OF STORMS THAN WITH THE ONGOING ONES...SUGGESTING GREATER SEVERE POTENTIAL. FAR NORTHERN ZONES MAY ALSO SEE TRAINING STORMS PRODUCING HEAVY RAINFALL. SURFACE COLD FRONT THEN APPROACHES FROM THE NORTHWEST...REACHING NORTHWEST AR WEDNESDAY AFTERNOON AND EXITING THE SOUTHEAST CORNER WEDNESDAY NIGHT. MORE STORMS WILL LIKELY ACCOMPANY THE FRONT. ATMOSPHERE FINALLY DRIES OUT BY EARLY THURSDAY MORNING...BUT ONLY FOR A SHORT TIME AGAIN...AS AVN SHOWS ANOTHER ROUND OF ELEVATED STORMS INVADING FROM THE WEST THURSDAY NIGHT. NEXT COLD FRONT THEN DRIES US OUT AGAIN SATURDAY OR SATURDAY NIGHT. HAVE NOT YET SEEN NEW MRF...BUT OLD MRF SUGGESTS ONE MORE REPETITION OCCURRING MONDAY THROUGH NEXT WEDNESDAY. HRO 73 59 71 39 / 50 70 70 10 LIT 77 62 79 49 / 30 20 50 40 HOT 78 63 78 50 / 30 20 50 40 PBF 79 63 80 52 / 20 20 40 50 .LZK... AR...NONE. 54
In the hours before
Special weather statement, Apr 23, 3:46 AM CDT, 2 hours 42 minutes before
ARZ003-004-012-013-021>023-030-031-037>043-054-231300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 346 AM CDT TUE APR 23 2002 A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 AM CDT FOR ABOUT THE NORTHWESTERN ONE THIRD OF ARKANSAS. THUNDERSTORMS DEVELOPED IN NORTHEASTERN OKLAHOMA EARLY THIS MORNING AND HAD SPREAD INTO EXTREME NORTHWESTERN ARKANSAS BY 315 AM CDT. THE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AND WILL MOVE INTO PARTS OF NORTHWESTERN ARKANSAS. THE STRONGEST THUNDERSTORMS WILL PRODUCE LARGE HAIL. DAMAGING WIND WILL BE POSSIBLE IN ISOLATED CASES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE. 29
Special weather statement, Apr 23, 5:00 AM CDT, 1 hour 28 minutes before
ARZ003>007-012>016-021>024-030>033-037>045-052>056-062-231830- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT TUE APR 23 2002 ...SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT IN MUCH OF ARKANSAS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TODAY AND TONIGHT FOR ALL BUT EASTERN AND SOUTHERN ARKANSAS. THE BEST THREATS OF SEVERE WEATHER WILL BE THIS MORNING IN NORTHWESTERN ARKANSAS AND LATER TONIGHT...MOSTLY IN WESTERN ARKANSAS. A WARM FRONT WAS MOVING NORTH ACROSS ARKANSAS EARLY THIS MORNING. THIS IS BRINGING WARM...HUMID AND UNSTABLE AIR BACK INTO ARKANSAS. AN UPPER LEVEL LOW WILL MOVE ACROSS ARKANSAS LATER THIS MORNING. TONIGHT...ANOTHER UPPER LEVEL LOW WILL APPROACH THE AREA FROM THE WEST. THUNDERSTORMS DEVELOPED EARLY THIS MORNING IN NORTHEASTERN OKLAHOMA AND SPREAD INTO NORTHWESTERN ARKANSAS. THESE THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS MUCH OF NORTHWESTERN ARKANSAS DURING THE MORNING. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL BUT ISOLATED STORMS COULD PRODUCE DAMAGING WIND. THESE THUNDERSTORMS MAY MOVE INTO CENTRAL AND SOUTHERN ARKANSAS LATE THIS MORNING INTO THIS AFTERNOON AND WILL LIKELY WEAKEN. HOWEVER...THEY MAY RE-INTENSIFY LATER THIS AFTERNOON AND COULD PRODUCE LARGE HAIL AND DAMAGING WIND IN CENTRAL AND SOUTHERN ARKANSAS. LATER TONIGHT MORE THUNDERSTORMS WILL DEVELOP IN OKLAHOMA AND WILL SPREAD INTO WESTERN ARKANSAS...POSSIBLY REACHING CENTRAL ARKANSAS BY DAYBREAK WEDNESDAY. THE MAIN SEVERE WEATHER THREAT FROM THESE STORMS WILL AGAIN BE LARGE HAIL. SPOTTERS...EMERGENCY MANAGERS...AND HAM RADIO OPERATORS MAY NEED TO BE ACTIVATED AT ANY TIME TODAY AND TONIGHT ACROSS MUCH OF ARKANSAS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE. 29
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.